Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 128, NWS North Platte, NE

June 16, 1998McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 16, 1998, 9:10 PM CDT for McPherson County, Nebraska. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 16, 1998, 9:10 PM CDT (02:10 UTC)
Expired
Jun 16, 1998, 10:15 PM CDT
In force
65 min
Issued by
NWS North Platte, NE
Area
Whole counties

County McPherson County, NE

The radar

The North Platte radar (KLNX), 59 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 9:15 PM CDTHail 1Tryon, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 2.2 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1998-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1998-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS1 KLBF 170208 RRA
SVRLBF
NEC117-170315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
910 PM CDT TUE JUN 16 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 1015 PM CDT

* AT 908 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 25 MILES SOUTH SOUTHWEST OF MULLEN OR 11 MILES
  NORTHEAST OF FLATS MOVING EAST NORTHEAST AT 25 MPH.

* THIS STORM IS EXPECTED TO REMAIN IN RURAL AREAS.

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

FS/KR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 2:40 PM CDT, 6 hours 30 minutes earlier.

Area forecast discussion, Jun 16, 2:40 PM CDT, 6 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT TUE JUN 16 1998

...FORECAST PROBLEMS TONIGHT WILL BE THUNDERSTORM CHANCES FOLLOWED BY
PROGRESSION OF SURFACE SYSTEM ACROSS CWFA...

COMPLEX SURFACE LOW ALONG THE FRONT RANGE OF WY AND CO BACK INTO
SOUTHERN UT AT 18Z WITH SIGNIFICANT MODEL DIFFERENCES IN LOW POSITION
BY 00Z WITH ETA/AVN SOLUTION PREFERED.  IN THE SHORT TERM NGM BRINGS
DECENT SHORT WAVE IN AREA BY 00Z BUT THIS IS NOT SUPPORTED BY ETA/AVN
AND SEE NOTHING ON WV SATL TO INDICATE THAT IT IS THERE.

TONIGHT SURFACE LOW CONTINUES TO DEVELOP OVER THE HIGH PLAINS AS LOW
LEVEL JET INCREASES OVER THE CWFA.  SURFACE INITIALLY DRY ALTHO MID 50S
DEWPOINTS HAVE MOVED INTO SOUTHWEST KS AND SHOULD REACH SOUTHWEST NE
THIS EVENING.  WOULD EXPECT INITIAL CONVECTION NEAR BOUNDARY ALONG
NE/WY BORDER PROGRESSING EAST WITH TIME. AT 19Z BOTH KLNX AND KCYS WITH
WEAK RETURNS...PROBABLY MID LEVEL CLDNS WITH NOTHING MORE THAN SPRINKLS
AS LARGE MID/HIGH LEVEL CLOUD SHIELD SPREADS IN FROM THE WEST.

MODELS BECOME EVEN MORE DIVERGENT WITH THE POSITION OF THE SURFACE
FRONT/TROF IN THE 24 TO 36 HR TIME FRAME.  THE NEW ETA THE MOST
PROGRESSIVE WITH LOW EAST OF HSI WHILE NEG PLACES IT NORTH OF VTN. WILL
ACCEPT THE AVN COMPROMISE WHICH WOULD PUT THE FRONT/TROF FROM NEAR VTN
TO NEAR EAR BY 18/00Z WITH SOME CHANCE OF STRONG TO SEVERE STORMS OVER
THE EASTERN PART OF CWFA.  BY LATE THUR FRONT WILL BE EAST OF CWFA.

NGM ONLY GRIDDED DATA AVAILABLE.  NOT MUCH DIFFERENCE IN MOS NUMBERS
AND GENERALLY ACCEPTED.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPNE.

CCF
LBF EE 058/077 057/078 054 5343  ANW EE 062/079 060/078 054 4353
OGA EE 083/056 074/054 079 5343  ONL EE 061/080 060/079 055 4353
IML EE 059/076 056/075 055 5343  BBW EE 060/080 059/079 055 4353
VTN EE 059/075 056/071 052 5353

BOWMAN

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 8:37 PM CDTSevere Thunderstorm WarningLBFArthur, Grant48 min
Jun 16, 8:52 PM CDTSevere Thunderstorm WarningLBFHooker63 min
Jun 16, 9:56 PM CDTSevere Thunderstorm WarningLBFThomas64 min
Jun 16, 11:01 PM CDTSevere Thunderstorm WarningLBFGarden49 min
Jun 16, 11:07 PM CDTSevere Thunderstorm WarningLBFBlaine63 min
Jun 16, 11:32 PM CDTSevere Thunderstorm WarningLBFArthur, Grant63 min
Jun 16, 11:51 PM CDTSevere Thunderstorm WarningLBFKeith49 min
Jun 17, 12:02 AM CDTSevere Thunderstorm WarningLBFArthur63 min
Jun 17, 12:21 AM CDTSevere Thunderstorm WarningLBFLoup64 min
Jun 17, 12:47 AM CDTSevere Thunderstorm WarningLBFHooker63 min
Jun 17, 1:01 AM CDTSevere Thunderstorm WarningLBFGrant34 min
Jun 17, 1:09 AM CDTSevere Thunderstorm WarningLBFGarfield61 min
Jun 17, 1:51 AM CDTSevere Thunderstorm WarningLBFWheeler64 min
Jun 17, 6:56 PM CDTSevere Thunderstorm WarningLBFWheeler64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.